Alert archive / Michigan / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 5, NWS Gaylord, MI

May 20, 2013Antrim County, Charlevoix County, Otsego County, Michigan

NWS Gaylord, MI issued this severe thunderstorm warning at May 20, 2013, 2:47 PM EDT for Antrim County, Charlevoix County, Otsego County, Michigan. It was in force for 58 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 20, 2013, 2:47 PM EDT (18:47 UTC)
Expired
May 20, 2013, 3:45 PM EDT
In force
58 min
Issued by
NWS Gaylord, MI
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Antrim County, MI, Charlevoix County, MI, Otsego County, MI

The radar

The NCL Michigan radar (KAPX), 48 km from the middle of the area, began a volume at 18:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 20, 2:55 PM EDTHAIL 13 Ese Bellaire, MI
May 20, 3:00 PM EDTTSTM WND DMGMancelona, MITREE DOWN IN MANCELONA.
May 20, 3:10 PM EDTTSTM WND DMGWalloon Lake, MIPOWER LINES DOWN.
May 20, 3:10 PM EDTHAIL 0.51 N Boyne Falls, MI
May 20, 3:16 PM EDTHAIL 1.53 Ese East Jordan, MIPING PONG BALL SIZED HAIL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 20, 12:58 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Alpena, MI (KAPX), launched 12:00Z, 6.8 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 12:00Z on 2013-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 590 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Alpena, MI at 12:00Z on 2013-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 65 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
590 J/kg
Mixed-layer CIN
-66 J/kg
Mixed-layer LCL
1038 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
65 m²/s²
0-3 km storm-relative helicity
100 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

143 
WUUS53 KAPX 201847
SVRAPX
MIC009-029-137-201945-
/O.NEW.KAPX.SV.W.0005.130520T1847Z-130520T1945Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GAYLORD MI
247 PM EDT MON MAY 20 2013

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN ANTRIM COUNTY IN NORTHERN LOWER MICHIGAN...
  CHARLEVOIX COUNTY IN NORTHERN LOWER MICHIGAN...
  SOUTHWESTERN OTSEGO COUNTY IN NORTHERN LOWER MICHIGAN...

* UNTIL 345 PM EDT

* AT 241 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR             
  BELLAIRE...  AND MOVING NORTHEAST AT 35 MPH....WITH ADDITIONAL     
  STORMS MOVING IN FROM THE SOUTH.

  HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.

  SOURCE...RADAR INDICATED.

  IMPACT...HAIL DAMAGE TO VEHICLES AND CROPS IS EXPECTED. EXPECT WIND
           DAMAGE TO ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  EAST JORDAN...BOYNE CITY...ALBA...JORDAN TOWNSHIP...WARNER
  TOWNSHIP...ELMIRA...IRONTON...YOUNG STATE PARK...BOYNE FALLS...
  HORTON BAY...WILDWOOD...WALLOON LAKE AND CLARION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS!

&&

LAT...LON 4534 8524 4537 8521 4537 8509 4534 8510
      4534 8506 4537 8504 4536 8502 4538 8498
      4533 8504 4527 8501 4527 8497 4529 8496
      4529 8474 4486 8475 4486 8524
TIME...MOT...LOC 1847Z 215DEG 31KT 4506 8513

HAIL...1.00IN
WIND...60MPH

$$
3 follow-up statements
056 
WWUS34 KAPX 201902
SVSAPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
302 PM EDT MON MAY 20 2013

MIC009-029-137-201945-
/O.CON.KAPX.SV.W.0005.000000T0000Z-130520T1945Z/
ANTRIM MI-OTSEGO MI-CHARLEVOIX MI-
302 PM EDT MON MAY 20 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CHARLEVOIX...
SOUTHWESTERN OTSEGO AND EASTERN ANTRIM COUNTIES UNTIL 345 PM EDT...

AT 300 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR EAST JORDAN...
AND MOVING NORTHEAST AT 35 MPH. IN ADDITION...THERE WERE OTHER 
POSSIBLY SEVERE THUNDERSTORMS IN THE WARNING AREA. 

HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.

SOURCE...RADAR INDICATED.

IMPACT...HAIL DAMAGE TO VEHICLES AND CROPS IS EXPECTED. EXPECT WIND
         DAMAGE TO ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
BOYNE CITY...YOUNG STATE PARK...BOYNE FALLS...HORTON BAY...
WILDWOOD...WALLOON LAKE AND CLARION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS!

&&

LAT...LON 4534 8524 4537 8521 4537 8509 4534 8510
      4534 8506 4537 8504 4536 8502 4538 8498
      4533 8504 4527 8501 4527 8497 4529 8496
      4529 8474 4486 8475 4486 8524
TIME...MOT...LOC 1901Z 215DEG 31KT 4518 8504

HAIL...1.00IN
WIND...60MPH

$$
800 
WWUS34 KAPX 201923
SVSAPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
323 PM EDT MON MAY 20 2013

MIC009-029-137-201945-
/O.CON.KAPX.SV.W.0005.000000T0000Z-130520T1945Z/
ANTRIM MI-OTSEGO MI-CHARLEVOIX MI-
323 PM EDT MON MAY 20 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
CHARLEVOIX...WEST CENTRAL OTSEGO AND NORTHEASTERN ANTRIM COUNTIES
UNTIL 345 PM EDT...

AT 319 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR BOYNE FALLS...
AND MOVING NORTHEAST AT 35 MPH. THERE WERE ALSO OTHER POSSIBLY 
SEVERE STORMS.

HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.

SOURCE...RADAR INDICATED.

IMPACT...HAIL DAMAGE TO VEHICLES AND CROPS IS EXPECTED. EXPECT WIND
         DAMAGE TO ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
WILDWOOD...WALLOON LAKE AND CLARION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS!

&&

LAT...LON 4531 8511 4533 8510 4534 8505 4537 8503
      4534 8505 4527 8501 4527 8497 4529 8496
      4529 8474 4498 8475 4497 8522 4525 8523
TIME...MOT...LOC 1922Z 215DEG 31KT 4517 8487

HAIL...1.00IN
WIND...60MPH

$$
896 
WWUS34 KAPX 201940
SVSAPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
340 PM EDT MON MAY 20 2013

MIC009-029-137-201950-
/O.EXP.KAPX.SV.W.0005.000000T0000Z-130520T1945Z/
ANTRIM MI-OTSEGO MI-CHARLEVOIX MI-
340 PM EDT MON MAY 20 2013

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CHARLEVOIX...WEST
CENTRAL OTSEGO AND CENTRAL ANTRIM COUNTIES WILL EXPIRE AT 345 PM
EDT...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.  HOWEVER GUSTY WINDS AND HEAVY RAIN ARE STILL POSSIBLE WITH
THIS THUNDERSTORM.

IN ADDITION...STRONG THUNDERSTORMS MAY REDEVELOP...AND A SEVERE 
THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 8 PM EDT.

LAT...LON 4531 8511 4533 8510 4534 8505 4537 8503
      4534 8505 4527 8501 4527 8497 4529 8496
      4529 8474 4498 8475 4497 8522 4525 8523
TIME...MOT...LOC 1940Z 215DEG 31KT 4530 8474

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 2:18 PM EDT, 29 minutes earlier.

Area forecast discussion, May 20, 2:18 PM EDT, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
218 PM EDT MON MAY 20 2013

.SYNOPSIS...
ISSUED AT 953 AM EDT MON MAY 20 2013

A STORM SYSTEM ORGANIZING OVER THE PLAINS WILL SLOWLY MOVE ACROSS
THE GREAT LAKES REGION THROUGH MID-WEEK. THIS SYSTEM WILL GENERATE
SEVERAL ROUNDS OF SHOWERS AND THUNDERSTORMS ACROSS NORTHERN
MICHIGAN THROUGH WEDNESDAY NIGHT. DRY AND SEASONABLY COOL CONDITIONS
ARE EXPECTED FOR THE UPCOMING HOLIDAY WEEKEND.

&&

.UPDATE...
ISSUED AT 217 PM EDT MON MAY 20 2013

AXIS OF DECENT INSTABILITY STRETCHES UP THROUGH LOWER MICHIGAN
WITH MLCAPE VALUES EXCEEDING 2000 J/KG. COMBINED WITH MID LEVEL
IMPULSE PRESSING INTO THE WESTERN PART OF LOWER MICHIGAN AND
PERHAPS AIDED BY THE MARINE LAYER...THIN LINE OF STRONG TO SEVERE
STORMS NOW DEVELOPING UPSCALE ACROSS NW LOWER MICHIGAN. THIS WILL
OBVIOUSLY BE THE CASE FOR THE NEXT FEW HOURS AS IMPULSE SWINGS
THROUGH. BASED ON TRENDS AND WITH WEDGE OF DRIER AIR NOW FAR
BEHIND ACROSS EASTERN WISCONSIN...EVENT MAY BE OVER AROUND 6 PM OR
SO ALTHOUGH WATCH CURRENTLY RUNS THROUGH 8 PM.

UPDATE ISSUED AT 1100 AM EDT MON MAY 20 2013

HAVE MADE SOME CHANGES TO THE GOING FORECAST THIS AFTERNOON. FIRST
OFF...WARM FRONT CURRENTLY BISECTS NRN LOWER MICHIGAN WITH EASTERLY
FLOW FROM M-32 NORTHWARD. NORTH OF THE FRONT...MARINE STRATUS OFF
LAKE HURON HAS EXPANDED INTO NORTHEAST LOWER MICHIGAN/TIP OF THE
MITT AREA AND INTO THE STRAITS AND EASTERN UPPER MICHIGAN THIS
MORNING. FRONT NOT EXPECTED TO MOVE MUCH TODAY AND FEAR THAT
STRATUS WILL BE AN ISSUE FOR THE NRN PART OF THE CWA THROUGH THE
AFTERNOON AND PERHAPS EVEN THROUGH TONIGHT. HAVE TWEAKED FORECAST
TEMPS WAY DOWN FOR AREAS SUCH AS APN/PLN...ETC. HAVE ALSO TWEAKED
SKY COVER AND TAF FORECASTS TO MAINLY CLOUDY SKIES NORTH OF M-32.

WEATHER WISE...ONE BATCH OF SHOWERS AND A FEW STORMS PUSHING
NORTHEASTWARD OUT OF EASTERN UPPER MICHIGAN CURRENTLY. A FEW THIN
BANDS OF SHOWERS AND STORMS HAVE ALSO DEVELOPED IN THE LAST FEW
HOURS APPARENTLY ALONG EXISTING GRAVITY WAVES INTERACTING WITH
PLUME OF STEEP MID LEVEL LAPSE RATES CURRENTLY OVER THE REGION.
THESE SHOWERS/FEW STORMS WILL MOVE ON THROUGH THE ARE THROUGH THE
REST OF THE MORNING BEFORE STEEP LAPSE RATE PLUME PUSHES EAST OF
THE REGION.

FOR THE AFTERNOON INTO THE EVENING...OBVIOUSLY THE FRONT LOCATION
WILL BE A BIG PLAYER FOR TSTM DEVELOPMENT AND I DONT EXPECT IT TO
MOVE MUCH FROM ITS CURRENT LOCATION (DAYTIME HEATING MAY HELP TO
NUDGE IT NORTHWARD JUST A BIT...BUT TIP OF THE MITT MAY BE STUCK
INTO THE MUD ALL DAY). SOUTH OF THE FRONT...MODIFIED 12Z APX
SOUNDING WITH AFTERNOON TEMPS IN THE LOWER 80S AND SFC DEWPOINTS
IN THE LOWER 60S YIELDS AROUND 1500 J/KG MLCAPE VALUES ASSUMING WE
CAN MAINTAIN THOSE DEWPOINTS (ALREADY SEEING SOME CU DEVELOPMENT
DOWN AROUND CADILLAC). BUT WE ALSO HAVE A SUBTLE CAPPING LAYER
AROUND 750 MB AND IT/S UNCLEAR WHAT WILL HAPPEN IN THAT LAYER THIS
AFTERNOON. KICKER MAY BE THE MID LEVEL IMPULSE AND CORRIDOR OF
STRONGER WINDS ALOFT NOTED UPSTREAM OVER IOWA AND WILL PUSH UP
INTO EASTERN WISCONSIN/FAR WESTERN PART OF THE CWA LATER THIS
AFTERNOON...BRINGING SOME MODEST SYNOPTIC FORCING AS WELL AS
BETTER 0-6KM BULK SHEAR VALUES OF 30 TO 40 KNOTS FOR STORM
ORGANIZATION.

SO AT THIS POINT...THINK THUNDERSTORM DEVELOPMENT IS LIKELY LATER
THIS AFTERNOON EITHER UPSTREAM AND MOVING INTO THE REGION FROM THE
SW OR DEVELOPING OVER THE SRN TIER OF COUNTIES OF THIS CWA...OR
BOTH. ANY STORMS THAT DEVELOP WILL BE CAPABLE OF STRONG WINDS AND
HAIL. HAVE TO WATCH JUST WHERE THIS FRONT ENDS UP WITH RESULTING
BACKED FLOW AND ROTATING STORM POTENTIAL AS WELL.

UPDATE ISSUED AT 650 AM EDT MON MAY 20 2013

RESIDUAL AREA SHOWER AND STORMS HAS REACHED NRN LAKE MICHIGAN
EARLY THIS MORNING...AND AS GREATLY DIMINISHED IN BOTH INTENSITY
AND AREAL COVERAGE AS IT MOVES INTO THE MORE STABLE AND DRIER
AIRMASS OVER OUR CWA. THIS ARE OF CONVECTION WILL CLIP OUR
COUNTIES IN ERN UPR MICHIGAN BEFORE EXITING N/NE INTO ONTARIO...
CONTINUING TO DIMINISH AS IT DOES SO. CERTAINLY EXPECT PRECIP
CHANCES WILL INCREASE FROM WEST TO EAST THROUGHOUT THE DAY. HAVE
MADE SOME MINOR TIMING ADJUSTMENTS TO WX/POPS THIS MORNING BASED
ON RADAR TRENDS. SEVERAL LOCATIONS ARE STILL IN THE LOWER 60S THIS
MORNING...AND WE SHOULD HAVE NO PROBLEM REACHING WELL INTO THE 70S
AND LOWER 80S ACROSS NRN LWR MICHIGAN SOUTH OF THE STATIONARY
FRONT IN WAA PATTERN.

&&

.SHORT TERM...(TODAY THROUGH TONIGHT)
ISSUED AT 323 AM EDT MON MAY 20 2013

CURRENTLY, SFC AND 500 MB LOWS IN THE PLAINS ARE BEGINNING TO STACK
UP WITH THE WARM FRONT EXTENDING ACROSS NORTHERN LOWER THIS MORNING,
THE COLD FRONT ASSOCIATED WITH THIS SYSTEM IS DROPS SOUTH INTO THE
SOUTHERN PLAINS AND INTO WEST TEXAS. ON THE KAPX RADAR, A FEW LIGHT
SHOWERS IN AND AROUND EASTERN UPPER, OTHERWISE, THE STORMS IN
WISCONSIN, ARE HEADING NNE AND AREN'T MAKING MUCH IN EASTWARD
PROGRESSION.

TODAY...WHILE THE GFS CONTINUES IT'S PRECIP BULL'S EYES OVER THE
FORECAST AREA, THE ECMWF CONTINUES TO SHOW A PATTERN OF ISOLATED
SHOWERS FOR THE MORNING WHILE LEAVING THE MAIN BULK OF THE THUNDER
IN WISCONSIN AND W UPPER. THE WARM FRONT OVER THE NEXT COUPLE OF
HOURS WILL MOVE NORTH THROUGH THE STRAITS LEAVING A CAPPED MOIST
LOWER LEVEL RIPE FOR THE AFTERNOON. THE MAIN PROBLEM WITH THE GFS
IDEA IS THE OVERLY AGGRESSIVE DEWPOINTS, WHICH IT HAS ALREADY IN THE
LOWER 60S. WHILE THE ECMWF HAS THE SFC DEWPOINTS IN THE UPPER 50S.
BASED ON THE TRAJECTORIES, NOT EXPECTING THE LOWER TO MID 60S
DEWPOINTS HERE UNTIL CLOSER TO 15Z. BY THE AFTERNOON, BOTH THE
MODELS HAVE THE 500 MB JET STREAK MOVING INTO NORTHERN LAKE
MICHIGAN. THIS INCREASES THE 0-6KM BULK SHEAR TO AROUND 40KTS. THE
ECMWF SHOWS A 500 M ML CAPE OF AROUND 1000 J/KG AT 18Z WHILE THE GFS
IS TWICE THIS, PROBABLY DUE TO THE SFC MOISTURE PROBLEMS NOTED BY
NCEP.

TONIGHT...THE MODELS CONTINUE THE HIGH 500 M ML CAPE VALUES INTO THE
EARLY EVENING. AS THE SFC HEATING SUBSIDES, THE EXPECTATION WILL BE
THAT THE SEVERE THREAT WILL DIMINISH. HOWEVER, WHILE THE INSTABILITY
WANES, THE MOISTURE WILL REMAIN HIGH WITH THE 500 MB JET STREAK OVER
THE REGION. THIS COULD CAUSE PROBLEMS WITH HEAVY RAIN AT TIMES.
WHILE I DON'T TRUST THE SFC MOISTURE IN THE GFS, EVEN IF YOU SCALE
BACK THE PWAT THERE IS STILL ABOUT 1" OR SO OF MOISTURE THERE. SO
CONTINUE THE LIKELY SHOWERS AND THUNDERSTORMS. ALTHOUGH THE THUNDER
SHOULD BECOME LESS AND LESS GOING INTO THE OVERNIGHT PERIOD.

.LONG TERM...(TUESDAY THROUGH SUNDAY)
ISSUED AT 323 AM EDT MON MAY 20 2013

TUESDAY THRU WEDNESDAY...VERTICALLY STACKED LOW PRESSURE OVER THE
NRN PLAINS AND UPPER MISSISSIPPI VALLEY WILL BEGIN TO TAP INTO GULF
MOISTURE IN ERNEST ON TUESDAY...ADVECTING IT NORTHWARD THRU THE
LOWER AND MID MISSISSIPPI VALLEY AND INTO THE WRN GREAT LAKES. THIS
DEEPER MOISTURE WILL INTERACT WITH THE STATIONARY FRONT AND A SERIES
OF SHORT WAVES RIDING NE THRU MICHIGAN AHEAD OF THE DEEPENING UPPER
LOWER...LENDING TO CONTINUED DEVELOPMENT OF NUMEROUS SHOWERS AND
THUNDERSTORMS THRU WEDNESDAY. BROAD 850 MB THETA E RIDGING WILL HOLD
OVER MAINLY LWR MICHIGAN TUESDAY THRU WEDNESDAY...BUT LOW LEVEL JET
SOUTH OF MICHIGAN WILL LIKELY FOCUS STRONGER CONVECTION TO OUR
SOUTH. CERTAINLY CANNOT RULE OUT THE POSSIBILITY OF A FEW ISOLD
STRONGER/SVR STORMS THRU THIS PERIOD GIVEN DEEP MOISTURE AND GOOD
DYNAMICS. WILL MAINTAIN LIKELY POPS FOR OUR ENTIRE CWA TUESDAY THRU
WEDNESDAY NIGHT...WITH THUNDER CHANCES ENDING BY WEDNESDAY NIGHT AS
THE SURFACE LOW TRACKS RIGHT OVER OUR CWA. AFTER A RATHER WARM START
TO THE WORK WEEK...HIGH TEMPS WILL RANGE FROM AROUND 60 DEGREES IN
ERN UPR MICHIGAN NORTH OF THE FRONT TO THE UPPER 60S TO MID 70S IN
THE VCNTY OF THE FRONT IN NRN LWR MICHIGAN. LOW TEMPS TUESDAY NIGHT
WILL RANGE FROM THE UPPER 40S IN ERN UPR MICHIGAN TO AROUND 60 ALONG
OUR SRN COUNTIES. LOW TEMPS WEDNESDAY NIGHT WILL BE IN THE MID 40S
TO LOWER 50S.

AS WE HEAD INTO MEMORIAL DAY WEEKEND...THURSDAY THRU SUNDAY...
SLOWLY MORNING SURFACE AND UPPER LOW CENTERS WILL EXIT EAST TOWARD
NEW ENGLAND THURSDAY. SOME SHOWERS WILL LINGER ACROSS OUR CWA ON
THURSDAY...BUT SHOULD COME TO AN END BY THURSDAY NIGHT AS COLDER AND
DRIER AIR FILTER INTO THE REGION BEHIND THE DEPARTING LOW. COOL
CANADIAN HIGH PRESSURE WILL SETTLE INTO MICHIGAN FOR MEMORIAL
WEEKEND. CORE OF THE COLD AIR WILL REMAIN NE OF MICHIGAN...BUT
LIMITED CAA WILL DROP HIGH TEMPS INTO THE MID 50S TO TO LOWER 60S
FOR BOTH THURSDAY AND FRIDAY. THE WEEKEND STILL LOOKS DRY WITH
COOLER THAN NORMAL TEMPS AS THE SURFACE HIGH AND BROAD UPPER LEVEL
TROUGHING BOTH REMAIN LOCKED OVER THE GREAT LAKES.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON)
ISSUED AT 217 PM EDT MON MAY 20 2013

THIN LINE OF STRONG STORMS WILL SWING THROUGH NRN LOWER MICHIGAN
OVER THE NEXT 4 HOURS OR SO...IMPACTING TVC FIRST...THEN
ULTIMATELY PLN AND APN AS WE GO THROUGH THE AFTERNOON HOURS. IFR
CONDITIONS LOCKED IN AT APN CURRENTLY...BUT THINK STRATUS WILL MIX
OUT WITHIN ANOTHER HOUR OR TWO LEAVING A PERIOD OF VFR WEATHER
BEFORE STORMS ARRIVE.

LINE EXITS NRN LOWER MICHIGAN THIS EVENING AND WOULD EXPECT SOME
FOG DEVELOPMENT WITH MVFR OR EVEN IFR CONDITIONS AS WINDS WEAKEN
AND WITH THE AFTERNOON RAINS. ANOTHER ROUND OF SHOWERS AND STORMS
MAY DEVELOP UPSTREAM LATER TONIGHT AND PUSH INTO NRN LOWER
MICHIGAN LATE OVERNIGHT THROUGH TUESDAY MORNING.

&&

.MARINE...
ISSUED AT 323 AM EDT MON MAY 20 2013

IF THE WARM FRONT GETS NORTH OF THE FORECAST AREA, THEN THE ECMWF
IDEA OF THE SLACK GRADIENT THROUGH TODAY AND TONIGHT WILL BE RIGHT.
WHICH WILL KEEP THE WINDS BELOW SMALL CRAFT, AN IDEA THAT THE GFS
ALLOWS OVERNIGHT. HOWEVER, BY TUESDAY, THE GRADIENT WILL TIGHTEN AS
THE SFC LOW APPROACHES THE REGION. THIS COULD, WITH SOME COASTAL
CONVERGENCE, ALLOW THE WINDS TO GUST TO OVER SMALL CRAFT ADVISORY
CRITERIA FOR THE DAY, BUT AS THE SFC LOW DRAWS CLOSER, THE WINDS
WILL DIMINISH WITH THE SLACKENING GRADIENT.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...NONE.
LM...NONE.
LS...NONE.

&&

UPDATE...BA
SYNOPSIS...MSB
SHORT TERM...JL
LONG TERM...MR
AVIATION...BA
MARINE...JL
Hazardous weather outlook, May 20, 1:02 PM EDT, 1 hour 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
102 PM EDT MON MAY 20 2013

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042-
211900-
STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL-
MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT-
STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY-
SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG-
SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT-
MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA-
MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-
OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-
OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-
GLADWIN-ARENAC-
102 PM EDT MON MAY 20 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN...
EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE
MICHIGAN...LAKE HURON AND LAKE SUPERIOR.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS ARE EXPECTED ACROSS THE OUTLOOK AREA TODAY AND
TONIGHT. SEVERE STORMS ARE POSSIBLE BETWEEN 2 PM AND 8 PM ACROSS
NORTHERN LOWER MICHIGAN WITH WIND GUSTS TO 60 MPH AND HAIL TO ONE
INCH IN DIAMETER THE MAIN SEVERE WEATHER THREAT. PLEASE SEE ONGOING
SEVERE THUNDERSTORM WATCH FOR DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THUNDERSTORMS ARE EXPECTED ACROSS THE OUTLOOK AREA THROUGH
WEDNESDAY. ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE TUESDAY
AFTERNOON AND EARLY EVENING FOR AREAS SOUTH OF M-32.

AN UNSEASONABLY COLD AIRMASS MAY SPREAD ACROSS THE AREA THURSDAY
NIGHT THROUGH THE MEMORIAL DAY WEEKEND. FROST IS POSSIBLE
THURSDAY NIGHT AND FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON.

&&

FOR MORE INFORMATION VISIT HTTP://WEATHER.GOV/APX.

ADAM

In the hours before

Special weather statement, May 20, 1:19 PM EDT, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
119 PM EDT MON MAY 20 2013

MIZ016>036-041-042-202030-
EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-OTSEGO-
MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-OSCODA-
ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-GLADWIN-
ARENAC-
INCLUDING THE CITIES OF...PETOSKEY...CHEBOYGAN...ROGERS CITY...
CHARLEVOIX...NORTHPORT...MANCELONA...GAYLORD...ATLANTA...ALPENA...
FRANKFORT...TRAVERSE CITY...KALKASKA...GRAYLING...MIO...
HARRISVILLE...MANISTEE...CADILLAC...LAKE CITY...HOUGHTON LAKE...
WEST BRANCH...TAWAS CITY...GLADWIN...STANDISH
119 PM EDT MON MAY 20 2013

...THUNDERSTORMS DEVELOPING OVER NORTHERN LOWER MICHIGAN...

A LINE OF SHOWERS AND THUNDERSTORMS IS DEVELOPING ALONG THE US 131
CORRIDOR OVER CENTRAL LOWER MICHIGAN. THIS LINE IS EXPECTED TO
EXPAND NORTHWARD INTO NORTHERN LOWER MICHIGAN THROUGH 2 PM. THIS
LINE WILL THEN HEAD EAST...REACHING THE INTERSTATE 75 CORRIDOR
BETWEEN 2 AND 4 PM. STORMS ARE THEN EXPECTED TO REACH THE LAKE
HURON COAST BETWEEN 4 AND 6 PM.

SOME STORMS MAY BECOME SEVERE WITH DAMAGING WINDS AND LARGE HAIL
BEING THE PRIMARY THREATS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT THROUGHOUT NORTHERN
LOWER MICHIGAN THROUGH 8 PM.

ARNOTT
Local storm report, May 20, 1:51 PM EDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
151 PM EDT MON MAY 20 2013

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0151 PM     HAIL             3 W TRAVERSE CITY       44.75N 85.66W
05/20/2013  E0.88 INCH       GRAND TRAVERSE     MI   BROADCAST MEDIA

&&

IRIS SYSTEM
Local storm report, May 20, 2:05 PM EDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
205 PM EDT MON MAY 20 2013

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     FLOOD            TRAVERSE CITY           44.75N 85.60W
05/20/2013                   GRAND TRAVERSE     MI   PUBLIC

            WATER OVER THE ROAD ON DIVISION STREET

&&

IRIS SYSTEM
Local storm report, May 20, 2:25 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
225 PM EDT MON MAY 20 2013

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     HEAVY RAIN       ELK RAPIDS              44.89N 85.40W
05/20/2013  M1.5 INCH        ANTRIM             MI   PUBLIC

            1.5 INCHES OF RAIN FELL IN TEN MINUTES. PEA
            SIZED HAIL ALSO REPORTED.

&&

IRIS SYSTEM
Local storm report, May 20, 2:37 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
237 PM EDT MON MAY 20 2013

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     HAIL             2 NW CLAM RIVER         44.95N 85.31W
05/20/2013  E0.75 INCH       ANTRIM             MI   PUBLIC

&&

IRIS SYSTEM

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 1:37 PM EDTSevere Thunderstorm WarningAPXAntrim, Grand Traverse, Leelanau38 min
May 20, 1:39 PM EDTSpecial Marine WarningAPX66 min
May 20, 2:02 PM EDTSevere Thunderstorm WarningAPXLeelanau28 min
May 20, 2:12 PM EDTSpecial Marine WarningAPX63 min
May 20, 2:15 PM EDTSevere Thunderstorm WarningAPXAntrim, Grand Traverse, Kalkaska45 min
May 20, 2:23 PM EDTSevere Thunderstorm WarningAPXKalkaska, Missaukee52 min
May 20, 3:18 PM EDTSevere Thunderstorm WarningAPXCharlevoix, Cheboygan, Emmet, Otsego57 min
May 20, 3:19 PM EDTSevere Thunderstorm WarningAPXGladwin, Roscommon41 min
May 20, 4:01 PM EDTSevere Thunderstorm WarningAPXGladwin, Ogemaw, Roscommon59 min
May 20, 4:12 PM EDTSevere Thunderstorm WarningAPXGladwin48 min
May 20, 4:37 PM EDTSevere Thunderstorm WarningAPXArenac, Iosco, Ogemaw53 min
May 20, 4:44 PM EDTSpecial Marine WarningAPX2 hr
May 20, 4:48 PM EDTSevere Thunderstorm WarningAPXAlcona57 min
May 20, 5:17 PM EDTSevere Thunderstorm WarningAPXAlpena43 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.